Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Borel measurable mappings for nonseparable metric spaces

Author: R. W. Hansell
Journal: Trans. Amer. Math. Soc. 161 (1971), 145-169
MSC: Primary 28.20; Secondary 54.00
MathSciNet review: 0288228
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main object of this paper is the extension of part of the basic theory of Borel measurable mappings, from the ``classical'' separable metric case, to general metric spaces. Although certain results of the standard theory are known to fail in the absence of separability, we show that they continue to hold for the class of ``$ \sigma $-discrete'' mappings. This class is shown to be quite extensive, containing the continuous mappings, all mappings with a separable range, and any Borel measurable mappings whose domain is a Borel subset of a complete metric space. The last result is a consequence of our Basic Theorem which gives a topological characterization of those collections which are the inverse image of an open discrete collection under a Borel measurable mapping. Such collections are shown to possess a strong type of $ \sigma $-discrete refinement.

The properties of $ \sigma $-discrete mappings together with the known properties of ``locally Borel'' sets allow us to extend, to general metric spaces, well-known techniques used for separable spaces. The basic properties of ``complex'' and ``product'' mappings, well known for separable spaces, are proved for general metric spaces for the class of $ \sigma $-discrete mappings. A consequence of these is a strengthening of the basic theorem of the structure theory of nonseparable Borel sets due to A. H. Stone. Finally, the classical continuity properties of Borel measurable mappings are extended, and, in particular, a generalization of the famous theorem of Baire on the points of discontinuity of a mapping of class 1 is obtained.

References [Enhancements On Off] (What's this?)

  • [1] S. Banach, Über analytisch darstellbare Operationen in abstrakten Räumen, Fund. Math. 17 (1931), 281-295.
  • [2] R. H. Bing, Metrization of topological spaces, Canadian J. Math. 3 (1951), 175–186. MR 0043449
  • [3] A. G. El′kin, 𝐴-sets in complete metric spaces, Dokl. Akad. Nauk SSSR 175 (1967), 517–520 (Russian). MR 0214029
  • [4] F. Hausdorff, Mengenlehre, de Gruyter, Berlin, 1937; English transl., Chelsea, New York, 1957. MR 19, 111.
  • [5] John L. Kelley, General topology, D. Van Nostrand Company, Inc., Toronto-New York-London, 1955. MR 0070144
  • [6] K. Kuratowski, Topology. Vol. I, New edition, revised and augmented. Translated from the French by J. Jaworowski, Academic Press, New York-London; Państwowe Wydawnictwo Naukowe, Warsaw, 1966. MR 0217751
  • [7] -, Quelques problèmes concernant les espaces métriques non-séparables, Fund. Math. 25 (1935), 535.
  • [8] -, Sur le prolongement de l'homéomorphie, C. R. Acad. Sci. Paris 197 (1933), 1090.
  • [9] H. Lebesgue, J. Math. 1 (1905), 168.
  • [10] D. Montgomery, Non-separable metric spaces, Fund. Math. 25 (1935), 527-534.
  • [11] Kiiti Morita, Normal families and dimension theory for metric spaces, Math. Ann. 128 (1954), 350–362. MR 0065906,
  • [12] W. Sierpiński, General topology, 2nd ed., Univ. of Toronto Press, Toronto, 1956.
  • [13] A. H. Stone, Non-separable Borel sets, Rozprawy Mat. 28 (1962), 41. MR 0152457
  • [14] A. H. Stone, On 𝜎-discreteness and Borel isomorphism, Amer. J. Math. 85 (1963), 655–666. MR 0156789,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28.20, 54.00

Retrieve articles in all journals with MSC: 28.20, 54.00

Additional Information

Keywords: Borel measurable mappings, descriptive set theory, Borel classifications, analytic sets, $ \sigma $-discrete collections, $ \sigma $-discrete sets, $ \sigma $-discrete mappings, metric spaces
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society